Texas, 2007

Heavy Snow in Texas, November 22, 2007

November 22, 2007 · NWS SJT · 4 events in 4 counties and zones

5 inches along the Interstate 20 corridor across the western Big Country on Thanksgiving Day. The heaviest snow fell over Fisher, Nolan, Taylor and Jones county.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A strong upper level disturbance combined with cold air already in place produced a band of heavy snow from 4 to 6.5 inches along the Interstate 20 corridor across the western Big Country on Thanksgiving Day. The heaviest snow fell over Fisher, Nolan, Taylor and Jones county. About 6.5 inches of snow was reported in Sweetwater, TX.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Nov 22, 6:23 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Nov 22, 6:23 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
623 AM CST THU NOV 22 2007

.UPDATE...
JUST ISSUED SNOW ADVISORY FOR ALL OF THE BIG COUNTRY WHICH
INCLUDES THE I20 CORRIDOR AND ABILENE. ALSO LOWERED TEMPS A FEW DEGREES
BECAUSE OF ANTICIPATED CLOUD COVER. SOME SLEET COULD MIX WITH THE
SNOW TODAY. INCREASED POPS TO 30 OR SO FOR AREAS ALONG AND NORTH
OF A LINE FROM MERTZON TO SAN ANGELO TO SAN SABA FOR LIGHT SNOW.

&&

.PREV DISCUSSION... /ISSUED 552 AM CST THU NOV 22 2007/

AVIATION...
COLD SURFACE HIGH PRESSURE ACROSS TEXAS THIS MORNING. ALSO...PCPN
BREAKING OUT ACROSS WESTERN TEXAS...AHEAD OF UPPER LEVEL
DISTURBANCE OVER SOUTHEAST ARIZONA. THE PCPN IS IN THE FORM OF SNOW
AND SLEET. THIS BAND OF SNOW WILL MOVE ACROSS MAINLY THE BIG
COUNTRY TODAY AND TONIGHT. MVFR CIGS OF BKN-OVC010-020 AND VSBYS
LESS THAN 3SM -SN ARE EXPECTED ACROSS THE BIG COUNTRY AFTER
22/18Z. ALSO...LOCAL IFR CONDITIONS WILL BE POSSIBLE. THE REMAINDER
OF WEST CENTRAL TEXAS WILL SEE SCT SHSN.  21

PREV DISCUSSION... /ISSUED 435 AM CST THU NOV 22 2007/

SHORT TERM...
POTENT JET STREAK STREAMING ACROSS THE CENTRAL PLAINS WILL PRODUCE PLENTY
OF MID LEVEL VERTICAL MOTION AND SHOULD BRING SOME SNOW INTO
THE NORTHERN BIG COUNTRY COUNTIES THIS AFTERNOON. LATEST NAM80
SHOWS SATURATED SNOW PROFILES DEVELOPING BY 00Z. FOR THIS
REASON...DECIDED TO ISSUE SNOW ADVISORY FOR FISHER...HASKELL...AND
JONES COUNTIES FROM 18Z- 06Z TODAY. THIS SNOW ADVISORY MAY NEED TO
BE EXTENDED FURTHER EAST. WATER VAPOR LOOP SHOWS IMPRESSIVE VORT
MAX APPROACHING THE REGION. EXPECT GOOD LOW LEVEL WET BULB COOLING
AS PRECIPITATION BEGINS THIS AFTERNOON AND SHOULD LOWER THE
AMBIENT TEMPERATURES TO OR BELOW FREEZING.

THE NEXT PROBLEM IS WITH THE UPPER LOW. THE GFS HAS TRENDED QUITE
A BIT SOUTH WHILE THE ECMWF AND NAM80 HAVE TRENDED SOUTH BUT NOT
AS MUCH AS COMPARED TO THE GFS. ALSO...THE MODELS HAVE SLOWED THE
SYSTEM DOWN. WILL CONTINUE TO GO WITH A MODEL BLEND.

AS A RESULT...HAVE ADJUSTED RAIN/SNOW LINE TO THE WESTERN CWA.
INCREASED POPS SINCE STRONG WAA SHOULD BEGIN SATURDAY INTO
SATURDAY NIGHT BRING A GOOD CHANCE OF PRECIPITATION ESPECIALLY
ACROSS THE SOUTHERN PARTS OF WC TX. AS THE UPPER LOW PULLS OUT ON
SUNDAY...IT COULD PRODUCE DYNAMIC COOLING AND COULD PRODUCE SNOW
ACROSS THE WESTERN HALF OF THE CWA.

THE UPPER LOW SHOULD EXIT THE REGION BY SUNDAY NIGHT.

LONG TERM...
LONG RANGE MODEL CONTINUES TO SHOW VERY ACTIVE POLAR JET STREAM
WITH ANOTHER UPPER LOW APPROACHING WC TX BY THURSDAY. HAVE
INCLUDED SOME LOW POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE  36  30  48  34 /  60  60  10  30
SAN ANGELO  38  31  46  34 /  30  30  10  30
JUNCTION  44  34  49  36 /  10  10  10  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING UNTIL 10 AM CST THIS MORNING FOR BROWN-CALLAHAN-
COKE-COLEMAN-CONCHO-FISHER-HASKELL-IRION-JONES-MCCULLOCH-MENARD-
NOLAN-RUNNELS-SCHLEICHER-SHACKELFORD-STERLING-TAYLOR-
THROCKMORTON-TOM GREEN.

SNOW ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CALLAHAN-FISHER-
HASKELL-JONES-NOLAN-SHACKELFORD-TAYLOR-THROCKMORTON.

&&

26/99
Hazardous weather outlook, Nov 22, 6:54 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
654 AM CST THU NOV 22 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-231300-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
654 AM CST THU NOV 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED ACROSS THE BIG COUNTRY TODAY AND TONIGHT. SNOW
ACCUMULATIONS WILL BE 1 TO 3 INCHES. MOTORISTS SHOULD BE PREPARED
FOR LIMITED VISIBILITIES AND SNOW COVERED ROADS. SCATTERED SNOW SHOWERS
WILL BE POSSIBLE ACROSS THE REMAINDER OF WEST CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MUCH COLDER
TEMPERATURES ARE EXPECTED FOR THIS WEEKEND. SOME AREAS ACROSS WEST
CENTRAL TEXAS MAY SEE LIGHT SNOW FROM FRIDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Nov 22, 7:49 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
749 AM CST THU NOV 22 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-221600-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA...
HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...
ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN...
BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON
749 AM CST THU NOV 22 2007

...SNOW ADVISORY FOR THE BIG COUNTRY THROUGH MIDNIGHT...
...FREEZE WARNING IN EFFECT THROUGH 10 AM FOR A LARGE PART OF WEST
CENTRAL TEXAS...
...MORE RAIN AND POSSIBLY SNOW FOR WEST CENTRAL TEXAS SATURDAY
THROUGH SUNDAY...

A LARGE AREA OF SNOW WAS SPREADING EAST ACROSS THE ROLLING PLAINS
INTO THE BIG COUNTRY THIS MORNING. THIS SNOW WAS MOVING ACROSS
ROTAN AND WILL LIKELY IMPACT THE I20 CORRIDOR TODAY. FOR THIS
REASON...A SNOW ADVISORY IS IN EFFECT UNTIL MIDNIGHT AS A STRONG
UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION.

FREEZING TEMPERATURES WERE OBSERVED ALONG AND NORTH OF A LINE FROM
STERLING CITY TO NEAR SAN ANGELO TO BRADY. TEMPERATURES WILL WARM
INTO THE MID AND UPPER 30S TODAY...AND THEN WILL COOL TO AT OR
BELOW FREEZING AGAIN TODAY.

A STRONGER UPPER LEVEL STORM SYSTEM IS FORECAST TO DEVELOP OVER
THE SOUTHWESTERN STATES ON FRIDAY. THIS SYSTEM SHOULD TRACK EAST
ACROSS NORTHERN MEXICO AND INTO TEXAS ON SUNDAY. AS THIS SYSTEM
SLOWLY APPROACHES...SEVERAL PERIODS OF PRECIPITATION SHOULD OCCUR
ACROSS WEST CENTRAL TEXAS. THE CHANCE FOR THIS PRECIPITATION WILL
BEGIN LATE FRIDAY NIGHT AND CONTINUE THROUGH SUNDAY.

ALTHOUGH MOST OF THE SNOW SHOULD FALL ACROSS FAR WEST TEXAS...SOME
OF THE SNOW COULD MOVE INTO WEST CENTRAL TEXAS FROM THE WEST.
HOWEVER...ANY SNOW THAT DOES FALL WILL DEPEND ON THE EXACT TRACK
OF THE UPPER LOW AS IT MOVES INTO TEXAS.

YOU ARE URGED TO MONITOR LOCAL RADIO...TV OR NOAA
BROADCASTS...ALONG WITH INTERNET RESOURCES... FOR THE LATEST
INFORMATION AND UPDATES CONCERNING THIS DEVELOPING WEATHER EVENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Jones

When
November 22, 8:00 AM CST to 11:00 PM CST
Where
Jones forecast zone
Reported by
Law Enforcement
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

Anson and Stamford both reported 4 inches of snow. Satellite showed that even heavier snow fell across the southwestern portions of Jones County, but no reports were available for that region.

Heavy Snow, Fisher

When
November 22, 8:00 AM CST to 11:00 PM CST
Where
Fisher forecast zone
Reported by
Law Enforcement
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

Heavy snow of 4 to 6 inches fell across Fisher County. Rotan reported 5 inches of snow.

Heavy Snow, Nolan

When
November 22, 8:00 AM CST to 11:00 PM CST
Where
Nolan forecast zone
Reported by
Law Enforcement
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

Heavy snow fell across Sweetwater and Roscoe along the Interstate 20 corridor. Sweetwater reported 6.5 inches while Roscoe reported 5 inches.

Heavy Snow, Taylor

When
November 22, 8:00 AM CST to 11:00 PM CST
Where
Taylor forecast zone
Reported by
NWS Employee
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

Visible satellite imagery showed an area of heavy snow across western Taylor County across the higher terrain where at least 4 inches or more fell. A National Weather Service off duty employee estimated 5 inches of near Abilene.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61615, 61616, 61617, 61618.